U.S. doctors online nowAsk doctors free
Los Angeles, CA
A 21-year-old female asked:

Does the medication celexa cause weight gain? i was on it for three years and now i'm prozac (fluoxetine). could these two medications cause weight gain?

2 doctor answers11 doctors weighed in
Dr. Ralph Morgan Lewis
Family Medicine 38 years experience
Possibly: Many antidepressants are associated with weight gain; whether the drugs actually cause it or whether one's improved mood is still being debated. Ssri's (celexa/prozac/ paxil/et al), tricyclics (elavil, et al), MAO inhibitors have all been implicated. Experts suggest first changing within a class, e.g. From Paxil (most likely) to zoloft (least likely) or change to effexor, (venlafaxine) serzone, or wellbutrin.
Dr. Kevin Considine
Family Medicine 30 years experience
Yes: Although Celexa is labeled as weight neutral and Prozac (fluoxetine) is weight negative. I have actually seen weight gain as well sometimes with these meds. A lot depends on the patient their own personal reaction to medicines. Check with your doctor to see if another medicine would be better and less likely to cause weight gain for you.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated May 3, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.